The correct answer is D. Minocycline-induced hyperpigmentation.
This patient has minocyclin-induced hyperpigmentation. Hyperpigmentation is one of the most commonly observed side effects of minocycline and occurs regardless of dosage or treatment duration (although most often seen in patients after long-term treatment with the drug). Three distributions can be seen: Type I (blue-black pigmentation in sites of inflammation/scars), Type II (blue-black pigmentation on the anterior lower legs, and Type III (muddy brown diffuse pigmentation on normal, sun-exposed skin). This patient has Type II pigmentation.
Minocycline drug-induced pigmentation:
- Bluish pigmentation, especially in scars
- May affect nails and skin
- Cumulative; pigmentation is more likely on higher doses
- Affects older patients more than younger ones
- May take several years to clear once the drug has been stopped
Textbook of Dermatology. Ed Rook A, Wilkinson DS, Ebling FJB, Champion RH, Burton JL. Fourth edition. Blackwell Scientific Publications.
Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2(4):253-62